Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS Indianapolis, IN

November 10, 2002Clay County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 10, 2002, 1:58 PM EST for Clay County, Putnam County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 1:58 PM EST (18:58 UTC)
Expired
Nov 10, 2002, 2:30 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 2:05 PM ESTThunderstorm Wind 50 EGreencastle, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 12:10 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:20 AM EST, 10 hours 38 minutes earlier.

Area forecast discussion, Nov 10, 3:20 AM EST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST SUN NOV 10 2002

THUNDERSTORMS WILL STILL BE LIKELY TODAY.

AN AREA OF THUNDERSTORMS OVER THE FORECAST AREA SHOULD END EARLY
THIS MORNING...BUT MORE STORMS WILL BE LIKELY WHEN A COLD FRONT
APPROACHES THE AREA THIS AFTERNOON.

LOW PRESSURE WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS
MORNING. A COLD FRONT TRAILED SOUTH THROUGH MISSOURI. AN UPPER LEVEL
SHORT WAVE TROUGH WAS OVER THE LOWER OHIO VALLEY...PRODUCING
THUNDERSTORMS OVER INDIANA...KENTUCKY AND TENNESSEE. AN UPPER TROUGH
WAS OVER THE UPPER MISSISSIPPI VALLEY. THUNDERSTORMS WERE
DIMINISHING ALONG THE INDIANA AND ILLINOIS BORDER. SKIES WERE CLOUDY
OVER THE AREA...BUT MOSTLY CLEAR OVER MUCH OF ILLINOIS.

MODELS ARE IN GOOD AGREEMENT THIS MORNING. THE UPPER TROUGH OVER THE
UPPER MISSISSIPPI VALLEY IS FORECAST TO DROP SOUTHEAST TODAY AND
TONIGHT. THE COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA THIS
AFTERNOON. THUNDERSTORMS SHOULD CONTINUE TO DIMINISH THIS
MORNING...AND SOME CLEARING SHOULD OCCUR AS THE UPPER SHORT WAVE
MOVES PAST. DEW POINTS WILL REMAIN NEAR 60 F INTO THE AFTERNOON.
SOME SUNSHINE WILL BOOST TEMPERATURES INTO THE MID AND UPPER 60S.
LIFTED INDEXES ARE FORECAST TO FALL TO -2 C TO -4 C AND CAPES
FORECAST TO RISE TO NEAR 1000 J/KG. WHILE LOW LEVEL JET SHOULD
DECREASE A BIT THIS MORNING...A STRONG UPPER JET WILL APPROACH.
THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THE COLD FRONT WITH SOME
STORMS POSSIBLY BECOMING SEVERE.

THUNDERSTORMS STILL POSSIBLE SOUTHEAST THIS EVENING AS THE COLD
FRONT EXITS THE AREA. COOLER AIR IS FORECAST TO MOVE IN OVERNIGHT
AND VETERANS DAY. THE UPPER TROUGH IS FORECAST TO MOVE OVER THE
AREA. CONSIDERABLE CLOUDINESS WILL RESULT...BUT COLD AIR ADVECTION
SHOULD KEEP ANY LIFT MINIMAL. NO PRECIPITATION WILL BE
FORECAST.

GUIDANCE TEMPERATURES LOOK GOOD THROUGH VETERANS DAY. MET CONTINUES
A WARM BIAS.

.IND...NONE.

DS
Hazardous weather outlook, Nov 10, 6:03 AM EST, 7 hours 55 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING
THUNDERSTORM WINDS WILL BE THE MAIN THREAT...BUT ISOLATED TORNADOES
WILL BE POSSIBLE. A COLD FRONT AND STRONG UPPER LEVEL WINDS WILL
MEET WARM...MOIST AIR OVER THE AREA THIS AFTERNOON. THUNDERSTORMS
WILL BECOME LIKELY...AND A FEW COULD BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DS

In the hours before

Local storm report, Nov 10, 1:26 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
126 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    WAYNETOWN                 IN   .50 INCH HAIL
11/10/02   MONTGOMERY                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 10, 1:38 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
138 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    WAYNETOWN                 IN   .75 INCH HAIL
11/10/02   MONTGOMERY                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 10, 1:47 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
147 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0142 PM    WEST TERRE HAUTE          IN   WIND DAMAGE
11/10/02   VIGO                           5 UTILITY POLES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 10, 1:56 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
156 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    10 NE TERRE HAUTE         IN   1 INCH HAIL
11/10/02   VIGO                           REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 12:44 PM ESTSevere Thunderstorm WarningINDFountain, Parke, Vermillion46 min
Nov 10, 12:58 PM ESTSevere Thunderstorm WarningINDMontgomery32 min
Nov 10, 1:38 PM ESTSevere Thunderstorm WarningINDParke, Vigo37 min
Nov 10, 1:44 PM ESTSevere Thunderstorm WarningINDClinton31 min
Nov 10, 2:15 PM ESTSevere Thunderstorm WarningINDHamilton, Tipton45 min
Nov 10, 2:27 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam48 min
Nov 10, 2:39 PM ESTTornado WarningINDHamilton, Madison36 min
Nov 10, 2:43 PM ESTTornado WarningINDMorgan, Putnam32 min
Nov 10, 2:56 PM ESTTornado WarningINDHendricks, Marion49 min
Nov 10, 2:59 PM ESTTornado WarningINDHamilton31 min
Nov 10, 3:10 PM ESTTornado WarningINDMadison35 min
Nov 10, 3:18 PM ESTSevere Thunderstorm WarningINDGreene, Owen27 min
Nov 10, 3:21 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan24 min
Nov 10, 3:25 PM ESTSevere Thunderstorm WarningINDMonroe35 min
Nov 10, 3:27 PM ESTTornado WarningINDDelaware33 min
Nov 10, 4:31 PM ESTSevere Thunderstorm WarningINDJackson, Lawrence44 min
Nov 10, 4:48 PM ESTTornado WarningINDJackson27 min
Nov 10, 4:48 PM ESTTornado WarningINDJackson27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.